Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 28, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 28, 2021, 9:41 AM CDT for Cowley County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 9:41 AM CDT (14:41 UTC)
Expired
Jun 28, 2021, 10:45 AM CDT
In force
64 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS83 KICT 281441
SPSICT

Special Weather Statement
National Weather Service Wichita KS
941 AM CDT Mon Jun 28 2021
 
KSZ069-092-093-281545-
Butler KS-Cowley KS-Sumner KS-
941 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 1045 AM CDT.

* At 940 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Oxford...
  moving northeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.  Very 
  heavy rain is occurring with this storm.  Localized flooding is 
  likely in low lying areas.

* Locations impacted include...
  Arkansas City, Winfield, Mulvane, Douglass, Oxford, Udall, Geuda
  Springs, Rock, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9729 3748 9725 3747 9715 3754 9715
      3769 9684 3709 9687
TIME...MOT...LOC 1441Z 237DEG 18KT 3728 9714 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 6:47 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 28, 6:47 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 AM CDT Mon Jun 28 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 334 AM CDT Mon Jun 28 2021

As has been the case over the last couple of days, an upper trough
continues to sit over Mid-America. Meanwhile, highly anomalous
ridging continues across the Pacific Northwest into British
Columbia with another ridge over the Mid-Atlantic/Northeast
regions. Little movement in the upper pattern will result in
another couple days of scattered shower and storm activity across
the area.

In general the western edge of the shower/storm activity has been
along the PW gradient/850 moisture transport gradient. These
gradients are set to expand slightly west today. Degree of
coverage still remains somewhat of a challenge, but with little
capping and no sfc mechanisms to focus showers/storm activity
expect rather scattered activity today. Given the environment,
expect pockets of heavy downpours that could cause ponding of
water/localized flooding.

This morning, outside of the better area of PW/850 moisture, there
is also a decent shield of precip developing immediately ahead of a
PV wave (Rap) that looks to push northeast this morning. You can
see this subtle feature in this mornings WV imagery as well.
Depending how this area of precip continues to develop, pops may
need to be increased over central KS this morning.

The upper trough will begin to finally start its shift east this
tonight thru Tuesday. However continued weak moisture advection
amidst the high PW airmass will likely result in additional
scattered showers and storms through mid week. With ample cloud
cover and scattered showers and storms, temperatures will remain
below normal in the low to mid 80s.

.LONG TERM...(Thursday through Sunday)
Issued at 334 AM CDT Mon Jun 28 2021

By Friday a pronounced trough is expected to wrap into a closed
upper low over the great lakes while upper ridging is centered
over the northern plains/Manitoba. This pattern will usher in
drier air to the region for a much drier holiday weekend. Expect
slightly warmer temps for the weekend with mid to upper 80s temps
expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 639 AM CDT Mon Jun 28 2021

Main aviation concerns will be some low clouds early this morning
over SE KS along with shower/storm chances today and tonight.

Upper trough remains situated from northern MN down into eastern
CO with a very moist airmass stretching from the TX Panhandle,
through eastern KS and into MO. Scattered showers and storms will
be possible today and tonight with the higher chances over SE KS
where deeper moisture will be situated. So for now will only
mention thunder at KCNU and KICT, where confidence is higher.

Some LIFR ceilings developed a couple hours ago over SE KS and
these should stick around for a few more hours before lifting.
Most sites should continue to see VFR levels through this TAF
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  68  81  67 /  50  50  60  50
Hutchinson      84  66  81  66 /  40  40  50  40
Newton          82  67  80  67 /  50  50  60  40
ElDorado        81  66  79  67 /  50  60  70  50
Winfield-KWLD   81  67  80  68 /  50  70  70  50
Russell         84  65  84  64 /  30  20  20  30
Great Bend      84  64  82  65 /  20  20  30  30
Salina          86  65  84  67 /  30  40  40  40
McPherson       84  65  82  66 /  40  40  50  40
Coffeyville     81  68  84  70 /  70  70  60  40
Chanute         80  67  82  70 /  70  80  70  50
Iola            80  67  82  69 /  60  80  70  50
Parsons-KPPF    81  68  83  70 /  70  80  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ096-099-100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jun 28, 5:12 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
512 AM CDT Mon Jun 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
512 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing heavy rainfall will remain possible
through tonight across the area. With saturated soils, any
additional rainfall could lead to localized flooding.

An areal flood warning remains in place across Allen and Neosho
Counties and river flood warnings continue along the Neosho River.
Don't drown, turn around.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic chances for showers and storms will remain in the forecast
for much of the upcoming week. Locally heavy rain and flooding
will be the biggest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 28, 8:42 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 AM CDT Mon Jun 28 2021

KSZ091-092-281415-
Harper KS-Sumner KS-
842 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 915 AM CDT.

* At 837 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles west of Caldwell...moving
  north at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 9769 3703 9786 3724 9788 3725 9762
TIME...MOT...LOC 1341Z 177DEG 8KT 3708 9778

HOWERTON
Special weather statement, Jun 28, 8:47 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
847 AM CDT Mon Jun 28 2021

KSZ092-093-281415-
Cowley KS-Sumner KS-
847 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 915 AM CDT.

* At 843 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles south of
  Wellington...moving northeast at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Winfield, Wellington, Belle Plaine, Oxford, Udall, South Haven,
  Rock, Mayfield, Winfield City Lake, Perth and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9751 3729 9756 3748 9716 3747 9682
      3727 9681
TIME...MOT...LOC 1347Z 233DEG 15KT 3717 9742

METZGER
Special weather statement, Jun 28, 9:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
941 AM CDT Mon Jun 28 2021

KSZ069-092-093-281545-
Butler KS-Cowley KS-Sumner KS-
941 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 1045 AM CDT.

* At 940 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Oxford...
  moving northeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.  Very
  heavy rain is occurring with this storm.  Localized flooding is
  likely in low lying areas.

* Locations impacted include...
  Arkansas City, Winfield, Mulvane, Douglass, Oxford, Udall, Geuda
  Springs, Rock, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9729 3748 9725 3747 9715 3754 9715
      3769 9684 3709 9687
TIME...MOT...LOC 1441Z 237DEG 18KT 3728 9714

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:42 AM CDTSpecial Weather StatementICTSumner33 min
Jun 28, 8:47 AM CDTSpecial Weather StatementICTSumner28 min
Jun 28, 10:41 AM CDTSpecial Weather StatementICTCowley64 min
Jun 28, 11:38 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more3 days
Jun 28, 12:37 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson4 days
Jun 28, 1:33 PM CDTAreal Flood WarningICTChautauqua20 hr
Jun 28, 3:37 PM CDTAreal Flood WarningICTRussell4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.